Utah, 2004

High Wind and Strong Wind in Utah, July 9, 2004

July 9, 2004 · NWS SLC · 4 events in 4 counties and zones

A mid-level plume of monsoon moisture moved up from Arizona into northern Utah and produced widespread high based thunderstorms over the area. High based convection and very dry air from near mountain top level down to the valley surfaces provided the necessary ingredients for widespread microbursts.

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A mid-level plume of monsoon moisture moved up from Arizona into northern Utah and produced widespread high based thunderstorms over the area. High based convection and very dry air from near mountain top level down to the valley surfaces provided the necessary ingredients for widespread microbursts. The high winds affected areas along the I-80 corridor west of Salt Lake City, along the Wasatch front from Brigham City to Sandy, and in the Utah portion of the Cache valley. The high winds blew off three roofs and damaged several others in the Young Ward, Providence, College Ward, and Logan areas of the Cache Valley. Power outages were common in the Cache Valley and Wasatch Front areas. Two thousand customers lost power in and around the Logan area with about 4500 losing power in Salt Lake County. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI JUL 9 2004

.SYNOPSIS...A WARM SOUTHWEST FLOW WILL BE OVER THE UTAH THROUGH THE
WEEKEND THEN TURN MORE SOUTHERLY EARLY NEXT WEEK.  THE AIR MASS WILL
REMAIN SOMEWHAT MOIST AND UNSTABLE OVER MAINLY THE EASTERN HALF OF
THE AREA.

&&

.DISCUSSION...SHORTWAVE MOVING NORTH THROUGH THE GREAT BASIN HAS AN
AXIS EXTENDING TOWARD THE UINTA BASIN AT THIS TIME. WHAT CONVECTION
WE ARE SEEING TODAY IS NORTH OF THAT AXIS WHICH WILL BE OVER
SOUTHWEST WY BY ABOUT 00Z. THERE HAS ALSO BEEN SOME CONVECTION IN
THE COMMA HEAD OVER CENTRAL NV AND THAT COULD CLIP THE EXTREME
NORTHWEST CORNER OF OUR AREA LATE THIS EVENING.  OTHERWISE ONLY
LIMITED ACTIVITY EXPECTED THROUGH EARLY THIS EVENING. THE BEST
CHANCE FOR THAT IS OVER THE SOUTHERN MOUNTAINS WHERE SUBSIDENCE
BEHIND THE SHORTWAVE HAS PROBABLY BEEN KEEPING THINGS CAPPED BUT
CUMULUS HAS INCREASED RAPIDLY OVER THE LAST HOUR OR SO.

THE GENERAL MODEL TREND IS TO KEEP SOUTHWEST FLOW OVER THE AREA
THROUGH THE WEEKEND AND THAT ALMOST HAS TO KEEP MOISTURE LIMITED
OVER MOST OF THE AREA.  SO PERHAPS A LITTLE LESS CONVECTION OVER THE
WEEKEND THAN EARLIER THOUGHT.  THE GFS DOES INCREASE PRECIPITABLE
WATER VALUES A LITTLE OVER THE WEEKEND BUT WAITS UNTIL THE FLOW
TURNS MORE SOUTHERLY AGAIN EARLY NEXT WEEK TO BRING A BETTER SURGE
NORTH.

EVEN WITH THE INCREASING MOISTURE IT WILL BE HARD TO GET VERY
EXTENSIVE CONVECTION AS THE HIGH CENTER TENDS TO DRIFT OVER THE AREA
WITH WILL KEEP THE UPPER LEVELS QUITE WARM AND LIMIT ANY DEEP
INSTABILITY.  SO MOST ACTIVITY WILL REMAIN CONFINED TO THE
MOUNTAINS.

THE LATEST GFS SUGGESTS SOME MOISTURE WILL REMAIN AVAILABLE THROUGH
THE LATTER PART OF NEXT WEEK RATHER THAN GETTING BONE DRY.  IF THAT
HAPPENS WE WOULD HAVE SOME MOUNTAIN CONVECTION CONTINUING.  THAT IN
TURN COULD LEAD TO A LITTLE MORE CLOUDINESS THAN CURRENT FORECASTS
SUGGEST.  HOWEVER THIS TENDS TO GO A LITTLE AGAINST THE RECENT MODEL
TRENDS AND FOR NOW WILL LEAVE THE LATTER PART OF THE WEEK JUST HOT
AND DRY.

RED FLAG WARNING FOR LOW HUMIDITY AND WINDS CONTINUING THROUGH THE
EARLY EVENING HOURS AND EXPANDED TO COVER THE REMAINDER OF THE WEST
DESERTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING WRN ZONES 800 PM MDT TODAY.
WY...NONE.
ID...NONE.

&&

SANDERS
Hazardous weather outlook, Jul 9, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 9 2004

UTZ015>017-019-020-101300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
600 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

GUSTY SOUTH WINDS...LOW HUMIDITIES AND ISOLATED DRY THUNDERSTORMS
WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS SOUTHWESTERN
AND SOUTH CENTRAL UTAH TODAY. CONDITIONS WILL ABATE SOMEWHAT BY
EARLY THIS EVENING AS THE AIRMASS MOISTENS UP AND THUNDERSTORMS
BECOME WETTER.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
July 9, 3:00 PM MST to 9:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Ne Box Elder T X Ne/W Weber/Davis

When
July 9, 3:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Measured
71 kt (82 mph) estimated gust
Property damage
$17,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, W Salt Lake T X W/E Toole T X E

When
July 9, 3:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Nw Cache

When
July 9, 3:00 PM MST
Where
Nw Cache forecast zone
Measured
77 kt (89 mph) estimated gust
Property damage
$60,000
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422463, 5422464, 5422465, 5422466.